Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 17, NWS Goodland, KS

June 27, 20139 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Jun 27, 2013, 11:55 AM CDT for 9 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Jun 27, 2013, 1:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2013, 11:55 AM CDT (16:55 UTC)
In effect from
Jun 27, 2013, 1:00 PM CDT
Expired
Jun 27, 2013, 3:59 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3840 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WWUS83 KGLD 271655
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU JUN 27 2013

COZ253-254-KSZ013>016-027>029-041-042-280100-
/O.NEW.KGLD.FW.W.0017.130627T1800Z-130628T0100Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-
1055 AM MDT THU JUN 27 2013 /1155 AM CDT THU JUN 27 2013/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
013...014...015...016...027...028...029...041...042...253 AND
254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON 
  AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE 
  WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE 
  WEATHER ZONE 015 SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...
  FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...
  FIRE WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND 
  FIRE WEATHER ZONE 042 WICHITA.

* WINDS...NORTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...ANY FIRES THAT ARE STARTED WILL QUICKLY BECOME OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
108 
WWUS83 KGLD 272059
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU JUN 27 2013

COZ253-254-KSZ013>016-027>029-041-042-272200-
/O.CAN.KGLD.FW.W.0017.000000T0000Z-130628T0100Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-
259 PM MDT THU JUN 27 2013 /359 PM CDT THU JUN 27 2013/

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 013...014
...015...016...027...028...029...041...042...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.

RELATIVE HUMIDITIES STAYED HIGHER THAN EXPECTED. THEREFORE EXTREME
FIRE WEATHER CONDITIONS ARE NOT EXPECTED TO DEVELOP

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 27, 6:54 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 27, 6:54 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
554 AM MDT THU JUN 27 2013

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 329 AM MDT THU JUN 27 2013

THE UPPER RIDGE CONTINUES TO AMPLIFY OVER THE WESTERN UNITED
STATES THROUGH FRIDAY WITH THE UPPER FLOW OVER THE CENTRAL HIGH
PLAINS BECOMING NORTH NORTHWESTERLY BY SATURDAY AND EVEN MORE
NORTHERLY BY EARLY SUNDAY MORNING. SEVERAL POORLY DISCERNED WAVES
ROTATE AROUND THE PERIPHERY OF THE UPPER HIGH CENTER THAT
RETROGRADES MORE WESTERLY DURING THIS PERIOD. THE VORTICITY MAXES
SHOWING UP IN THE MODEL SOLUTIONS APPEAR TO BE DIURNALLY DRIVEN
CONVECTIVE FEEDBACK ARTIFACTS THAT STAY CONFINED MAINLY TO THE
AREAS OF HIGHER TERRAIN ALONG THE ROCKIES AND FRONT RANGE EACH
AFTERNOON AND EVENING.

A COOLER AREA OF SURFACE HIGH PRESSURE BEHIND A WEAK COLD FRONT
SLIDES THROUGH THE NORTHERN HIGH PLAINS AND INTO THE CENTRAL
HIGH PLAINS TONIGHT AND EARLY FRIDAY FOR SOME MINOR MODERATION OF
HOT TEMPERATURES. RETURN FLOW WILL BRING ADDITIONAL MOISTURE INTO
THE REGION...BUT WILL BE LACKING A GOOD GULF CONNECTION NEEDED FOR
WIDESPREAD PRECIPITATION. THE FRONT THAT PUSHES UP ALONG THE FRONT
RANGE APPEARS TO MOVE EASTWARD OVER THE FORECAST AREA BY FRIDAY
EVENING...PROVIDING A NEAR SURFACE CONVERGENT ZONE FOR
THUNDERSTORMS DEVELOPMENT TO FOCUS ON. EXPECT ONLY ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS MAINLY THE WESTERN SECTIONS OF THE
FORECAST AREA FRIDAY EVENING WITH OTHERWISE DRY CONDITIONS THROUGH
THE SHORT TERM PORTION OF THE FORECAST.  ADDITIONAL MODERATION OF
TEMPERATURES WILL OCCUR ON SATURDAY AFTER THE FRONTAL BOUNDARY PUSHES
BACK UP AGAINST THE FRONT RANGE FRIDAY NIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 329 AM MDT THU JUN 27 2013

INCREASING CONFIDENCE IN THE PATTERN FOR EARLY NEXT WEEK AS GUIDANCE
COMES INTO BETTER AGREEMENT. SYNOPTIC PATTERN WILL BE THAT OF A
STRENGTHENING AND INCREASING AMPLIFIED H5 TROUGH OVER THE SOUTHWEST
CONUS TRANSITIONING TO PACIFIC NORTHWEST WHILE AN UPPER LOW OVER THE
OHIO VALLEY DRIFTS WEST TO THE MID-MISSISSIPPI RIVER VALLEY. WHILE
SPECIFICS ACROSS MODELS DIFFER...THE GENERAL THEME IS A
NORTH-NORTHWEST FLOW AT UPPER LEVELS WITH SOUTHEASTERLY FLOW NEAR
THE SURFACE. A WEAK SHORTWAVE TROUGH MAKES ITS WAY AROUND THE RIDGE
ON SUNDAY INTO SUNDAY NIGHT WHICH MAY ENHANCE STORMS TRIGGERED OFF
THE FRONT RANGE AS THEY MOVE EAST INTO THE CENTRAL HIGH PLAINS.
MONDAY AND TUESDAY THE PATTERN BECOMES A LITTLE LESS CLEAR...THOUGH
BELIEVE THERE WILL BE SUFFICIENT INSTABILITY FOR STORMS TRIGGERED BY
WEAK SHORTWAVE TROUGHS MOVING SOUTH THROUGH THE HIGH PLAINS. ON
WEDNESDAY THE UPPER LOW OUT EAST WILL HAVE DRIFTED WEST INTO THE
NORTHERN PLAINS AND AN ASSOCIATED COLD FRONT WILL MAKE ITS WAY
THROUGH TRIGGERED WHAT LOOKS TO BE WIDESPREAD SHOWERS AND STORMS AND
BRINGING COOLER-THAN-NORMAL TEMPS BEHIND IT. SOME GOOD NEWS WITH
THIS PATTERN NO MATTER HOW THE PRECIP UNFOLDS IS THAT THERE WILL BE
NO FIRE WEATHER CONCERNS DURING THIS PERIOD THANKS TO SOMEWHAT MOIST
AIR /DEWPOINTS IN THE 50S/ AND OVERALL WEAK WINDS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 551 AM MDT THU JUN 27 2013

VFR CONDITIONS WITH MOSTLY SUNNY SKIES WILL PREVAIL AT BOTH GLD
AND MCK WITH SOUTHWEST WINDS TURNING TO THE NORTHWEST AND BECOMING
GUSTY THIS AFTERNOON WITH THE PASSAGE OF A FRONTAL BOUNDARY. WIND
SPEEDS WILL DIMINISH AFTER 00Z WITH WINDS TURNING TO THE EAST AND
THEN BECOMING LIGHT AND VARIABLE AFTER 07Z AS AN AREA OF HIGH
PRESSURE MOVES INTO THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...LOCKHART
Hazardous weather outlook, Jun 27, 11:51 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT THU JUN 27 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1051 AM MDT THU JUN 27 2013 /1151 AM CDT THU JUN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON ALONG
AND SOUTH OF A LINE FROM FLAGLER TO GOODLAND TO HILL CITY. GUSTY
NORTHERLY WINDS AND RELATIVE HUMIDITIES LESS THAN 20 PERCENT WILL
MAKE EXPLOSIVE FIRE GROWTH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. ON FRIDAY...A FEW OF THESE STORMS COULD BECOME SEVERE
ALONG AND WEST OF THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

Nearby

Red Flag Warnings in Kansas, 2013Red Flag Warnings in Colorado, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.